Wisconsin, 2019

Damaging Wind in Wisconsin, September 2, 2019

September 2, 2019 · NWS MPX · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across Minnesota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across Minnesota during the evening. These storms moved into west central Wisconsin but weakened considerably with only a few small limbs blown down, and a wind gust of 59 mph at the Eau Claire Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 5:09 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 2, 5:09 PM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 2:32 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

In the hours before

Special weather statement, Sep 2, 10:07 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Mon Sep 2 2019

MNZ063-070-077-078-WIZ014-015-023>026-030500-
Washington-Dakota-Rice-Goodhue-Polk-Barron-Pierce-St.
Croix-Dunn-Pepin-
1107 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE...
NORTHERN RICE...SOUTHEASTERN WASHINGTON...PEPIN...PIERCE...DUNN...ST.
CROIX...BARRON AND SOUTHEASTERN POLK COUNTIES THROUGH MIDNIGHT...

At 1106 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cumberland to 6 miles southwest of
Woodville to near Morristown. Movement was east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Faribault, Northfield, Red Wing, Menomonie, River Falls, Rice Lake,
Cottage Grove, Hastings, Hudson, New Richmond, Prescott and Cannon
Falls.

Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms.

LAT...LON 4521 9157 4521 9167 4460 9165 4459 9202
      4441 9209 4445 9224 4445 9243 4437 9243
      4436 9255 4420 9256 4420 9282 4435 9344
      4481 9284 4564 9213 4563 9154
TIME...MOT...LOC 0406Z 291DEG 46KT 4549 9200 4487 9234 4419 9339

LS
Special weather statement, Sep 2, 10:13 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Sep 2 2019

MNZ076>078-084-085-030445-
Steele-Le Sueur-Waseca-Rice-Goodhue-
1113 PM CDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR...NORTHERN
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND NORTHEASTERN WASECA
COUNTIES...

At 1113 PM CDT, a strong thunderstorm was located over Morristown, or
10 miles southwest of Faribault, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Owatonna, Faribault, Waterville, Medford, Morristown, Elysian,
Warsaw, Clinton Falls, Merton, Moland, Kilkenny and Deerfield.

This includes the following highways...
 Interstate 35 between mile markers 39 and 58.
 U.S. Highway 14 between mile markers 171 and 182.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9376 4438 9355 4420 9285 4419 9305
      4398 9305
TIME...MOT...LOC 0413Z 290DEG 44KT 4422 9347

JLT
Local storm report, Sep 2, 10:20 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             2 N MORRISTOWN          44.25N 93.44W
09/02/2019  M1.00 INCH       RICE               MN   PUBLIC

&&

TDH
Local storm report, Sep 2, 10:34 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     3 NNE ST. BONIFACIUS    44.95N 93.73W
09/02/2019                   HENNEPIN           MN   TRAINED SPOTTER

            SPOTTERS REPORTED TREE DOWN ON HOUSE AND
            TREES BLOCKING THE ROAD. RADAR CONFIRMED
            TORNADO WAS IN THE VICINITY.

&&

CEO
Special weather statement, Sep 2, 10:34 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1134 PM CDT Mon Sep 2 2019

WIZ015-016-025>028-030530-
Chippewa-Barron-Dunn-Eau Claire-Rusk-Pepin-
1134 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT NORTHEASTERN PEPIN...RUSK...EASTERN
DUNN...CHIPPEWA...EAU CLAIRE AND SOUTHEASTERN BARRON COUNTIES
THROUGH 1230 AM CDT...

At 1134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Birchwood to near
Durand. Movement was east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Eau Claire, Ladysmith, Chippewa Falls, Altoona, Lake Hallie, Stanley,
Bloomer, Lake Wissota, Chetek, Augusta, Cornell and Cadott.

LAT...LON 4537 9092 4460 9092 4460 9193 4564 9147
      4564 9068 4538 9068
TIME...MOT...LOC 0434Z 282DEG 48KT 4558 9145 4462 9188

LS
Special weather statement, Sep 2, 10:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT Mon Sep 2 2019

MNZ077-078-085-030545-
Steele-Rice-Goodhue-
1148 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT STEELE...SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES THROUGH 1230 AM CDT...

At 1147 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Concord to near Owatonna.
Movement was east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Owatonna, Blooming Prairie, Clinton Falls, Merton, Moland, Steele
Center, Bixby and Owatonna Airport.

LAT...LON 4403 9339 4426 9309 4420 9278 4419 9305
      4385 9305
TIME...MOT...LOC 0447Z 287DEG 53KT 4418 9283 4405 9325

LS

The radar

The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
September 2, 10:48 PM CST
Where
Chippewa County, 0.54 mi SSW of (Eau)eau Claire Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.862, -91.482

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855995.